Discoloration After Sclerotherapy?

Hello, I had blue spider vein on my left calf. I went to a cosmetic surgeon in a respected hospital and had sclerotherapy done. The Dr. missed my vein and injected the solution in soft tissue. I was in intense pain and after 5 days when I removed the bandages, I had two large holes in my leg. It took 5 months for the holes to close and now I have severely discolored skin over about 2-3 inches of my calf with scarring underneath. Dr. says he will laser it. What can I do to help this fade?!

Doctor Answers (7)

Discoloration After Sclerotherapy?

+1

Thank you for your question. It is just pigment, the laser can remove the pigment.  If it is a stain of blood products, then a tattoo laser can remove some of the pigment. I hope this helps.


Danville Plastic Surgeon
5.0 out of 5 stars 9 reviews

Skin Complication after sclerotherapy

+1

You had the unfortunate circumstance of developing skin necrosis and ulceration from a unprecise injection.  This type of complication is rather rare.

 

In order to avoid this complication, the medication needs to be injected directly into the vein for it to work properly and to avoid damage to the skin.  Ultrasound guided injections can decrease this risk.  Also, the use of newer and safer sclerotherapy medications will decrese the risk of this type of reaction.  Also, the higher the concentration of medication used, the higher the risk of this as well . . . so the lowest concentration of medication possible is always better.

In terms of dealing with the bad cosmetic results, you would either need a surgical procedure to remove the scarred skin or a series of surface laser sessions to try to lighten the scar as much as possible . . . the best option would be determined by the extent and appearance of the damaged area.

I hope you found this information helpful.

Joel Gotvald, MD, FACS
Austin General Surgeon
5.0 out of 5 stars 1 review

Bleaching Cream Will Help

+1
Extravasation and skin ulceration are unfortunately known risks of sclerotherapy.  Hyperpigmenation due to inflammation is effectively treated with a bleaching cream like 4% Hydroquinone twice a day.  This takes about 4-6 months to be effective.  An in person evaluation would be required to determine if a laser treatment would be effective or appropriate.  Best wishes.

Robert F. Centeno, MD, FACS
Fairfax Plastic Surgeon
5.0 out of 5 stars 33 reviews

You might also like...

Sclerotherapy

+1

Unfortunately, ulceration can be a possible side effect of sclerotherapy treatment. Laser treatment may help to minimize the appearance of the scar.  I recommend that you see a board certified plastic surgeon for an evaluation. 

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 140 reviews

Sclerotherapy very rarely causes skin necrosis

+1

Some sclerotherapy solutions are very unlikely to cause skin necrosis and they are preferable over 21% saline (which does). If the vein is sizeable, we recommend ultrasound guided sclerotherapy to reduce the likelihood of skin necrosis.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 6 reviews

Discolored skin after sclerotherapy

+1

Any physician or person performing sclerotherapy can miss the vein and inject into the skin. Getting a tiny needle into a tiny vein that one can barely see is not as easy as it seems. Ideally, when one misses the vein, only a tiny amount of solution is injected before one realizes one has missed the vein; this generally minimizes any marks or ulcerations, but it still happens. The color will usually fade just with time, though laser can speed it up.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Discoloration After Sclerotherapy

+1

Unfortunately, ulceration (the two holes you referenced) and discoloration are two possible side effects to sclerotherapy treatment, especially when done improperly.  The discoloration will fade over time, but it can take a very long time depending on the areas, skin type and treatment technique. I would make sure to emolliate (moisturize) routinely, avoid the sun and consider trying a topical bleaching cream like hydroquinone. I am not sure laser will help, and would be concerned that it might even make it worse. Good luck!

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.